Alert archive / Idaho / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Pocatello, ID

June 25, 2020Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 25, 2020, 3:46 PM MDT for Blaine County, Idaho. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 3:46 PM MDT (21:46 UTC)
Expired
Jun 25, 2020, 5:41 PM MDT
In force
115 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 116 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS55 KPIH 252146
FFWPIH
IDC013-260045-
/O.NEW.KPIH.FF.W.0001.200625T2146Z-200626T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
346 PM MDT Thu Jun 25 2020

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  Central Blaine County in central Idaho...

* Until 645 PM MDT.

* At 343 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the eastern half of the 2018 Sharps Fire burn 
  scar. One half to three quarters of an inch of rain has already 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams within the burn 
           scar, as well as other drainage and low lying areas.

Excessive rainfall over the burn scar will result in debris flow 
moving through the 2018 Sharps Fire burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4358 11390 4350 11393 4343 11402 4364 11414
      4364 11397

FLASH FLOOD...RADAR INDICATED

$$

DMH
1 follow-up statement
167 
WGUS75 KPIH 252341
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
541 PM MDT Thu Jun 25 2020

IDC013-252346-
/O.CAN.KPIH.FF.W.0001.000000T0000Z-200626T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine ID-
541 PM MDT Thu Jun 25 2020

...THE FLASH FLOOD WARNING FOR CENTRAL BLAINE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat across the eastern half of the 2018 Sharps Fire burn scar. 
Thunderstorm activity over the northern portions of Blaine County 
will continue to be monitored for potential impacts in the region of 
the Sharps Fire burn scar.


LAT...LON 4358 11390 4350 11393 4343 11402 4364 11414
      4364 11397

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:22 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 25, 2:22 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
222 PM MDT Thu Jun 25 2020

.SHORT TERM...Today through Saturday night. A weak upper level
wave is currently moving through our southeast areas bringing
scattered showers and isolated thunderstorms. Expect drier
conditions by early this evening as weak high pressure starts
building in from the west. Expect dry conditions and temperatures
around normal on Friday. Saturday will start out dry with slightly
above normal temperatures and breezy afternoon winds before
showers and thunderstorms are expected by early Saturday evening.
Wyatt

.LONG TERM...Sunday through next Thursday. Expect an overall wet
and cold period, especially early on. Expect showers and
thunderstorms to start early Saturday evening ahead of an
unseasonable upper level low dropping down into the area Monday
into Tuesday. There continues to be some discrepancy on how far
this low drops into the area. The GFS model now brings the center
of the low over slightly more west and lower centering it the Sun
Valley area later Monday, which will bring significant rain to
our whole area. The ECMWF model has sped up bringing the center of
the low over our northern areas by late Monday. The ECMWF, though
wetter than previous runs does not bring near as much moisture
into our area as the GFS model. In either event, temperatures look
to drop around 15 to 25 degrees below normal by Monday before
warming up to around 4 to 8 degrees below normal by Wednesday and,
more so, on Thursday with a breezy/dry zonal flow.
Wyatt

&&

.AVIATION...HRRR has been waffling about TSRA threat this afternoon,
so have kept VCTS in, as 12Z guidance still had TS threat for this
afternoon, although it was better for the morning hours this
morning. Not much in the way of CIG development with high pressure
dominating the pattern, and wind should stay light to moderate with
some afternoon breeziness. Skies will be on a clearing trend for
Friday, when TSRA threat goes to near zero and it should be CIG and
VSBY unlimited.
Messick

&&

.FIRE WEATHER...Shower activity today has already had some
thunderstorms, but the main band creating the convection is exiting
the area. The clearing is coming at maximum heating, so expect a
resurgence of showers and thunderstorms for areas from Pocatello
northward and eastward. High pressure returns for Fri and Sat,
allowing some warming and drying prior to the arrival of a
significant low pressure that will cool temperatures some 20 deg F
and bring showers and thunderstorms back. This appears to be a slow
moving low that will dominate next weeks weather through at least
Wed. This low will also bring moderate to strong wind as early as
Sat afternoon, so dry and windy conditions can be expected for Sat
afternoon through Sun night prior to the arrival of rainfall and
higher humidity.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:14 PM MDTSpecial Weather StatementPIHBingham31 min
Jun 24, 8:05 PM MDTSpecial Weather StatementPIHButte40 min
Jun 24, 10:40 PM MDTSpecial Weather StatementPIHLincoln35 min
Jun 25, 5:38 PM MDTSevere Thunderstorm WarningPIHBlaine29 min

Nearby

Flash Flood Warnings in Idaho, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.